Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 310, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Sep 9, 2009, 8:03 PM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2009, 8:03 PM EDT (00:03 UTC)
- Expired
- Sep 9, 2009, 8:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 8:15 PM EDT | HAIL 0.75 | Dandridge, TN | PENNY SIZE HAIL NEAR DANDRIDGE. REPORTED BY COUNTY HWY DEPT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 100003
SVRMRX
TNC089-155-100045-
/O.NEW.KMRX.SV.W.0310.090910T0003Z-090910T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT WED SEP 9 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 845 PM EDT
* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DANDRIDGE...AND MOVING
SOUTH AT 15 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING
WINDS.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF JEFFERSON
AND SEVIER COUNTIES...INCLUDING THE FOLLOWING LOCATIONS... CHESTNUT
HILL...BIRD CROSSING AND HARRISBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3608 8361 3614 8340 3593 8328 3591 8329
3590 8331 3588 8331 3583 8327 3578 8328
3572 8349
TIME...MOT...LOC 0002Z 340DEG 14KT 3602 8346
$$
LCM2 follow-up statements
000
WWUS54 KMRX 100023
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
823 PM EDT WED SEP 9 2009
TNC089-155-100045-
/O.CON.KMRX.SV.W.0310.000000T0000Z-090910T0045Z/
JEFFERSON TN-SEVIER TN-
823 PM EDT WED SEP 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SEVIER AND JEFFERSON COUNTIES...
AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BIRD CROSSING...OR NEAR DANDRIDGE...MOVING SOUTH AT 15
MPH.
LOCATIONS IN THE WARNING INCLUDE...
CHESTNUT HILL...BIRD CROSSING...HARRISBURG AND PITTMAN CENTER.
LAT...LON 3608 8361 3614 8340 3593 8328 3591 8329
3590 8331 3588 8331 3583 8327 3578 8328
3572 8349
TIME...MOT...LOC 0023Z 340DEG 14KT 3594 8343
$$
LCM000
WWUS54 KMRX 100043
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT WED SEP 9 2009
TNC089-155-100053-
/O.EXP.KMRX.SV.W.0310.000000T0000Z-090910T0045Z/
JEFFERSON TN-SEVIER TN-
843 PM EDT WED SEP 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR SEVIER AND JEFFERSON COUNTIES
WILL EXPIRE AT 845 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3608 8361 3614 8340 3593 8328 3591 8329
3590 8331 3588 8331 3583 8327 3578 8328
3572 8349
TIME...MOT...LOC 0043Z 340DEG 14KT 3587 8340
$$
LCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:19 PM EDT, 44 minutes earlier.
Area forecast discussion, Sep 9, 7:19 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 719 PM EDT WED SEP 9 2009 .AVIATION... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PERSIST OVER THE CENTRAL AND SOUTHERN APPALACHIAN REGION OVER THE NEXT 24 HOURS...WITH MAINLY DIURNAL SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. THE MOIST GROUND FROM PRECIP AT TRI TODAY SHOULD PRODUCE IFR FOG/LIFR CIGS THERE OVERNIGHT. FOG AT TYS AND CHA WILL DEPEND ON WHETHER THEY SEE ANY PRECIP...BUT WILL GO WITH SOME MVFR FOG TOWARD SUNRISE. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON
Hazardous weather outlook, Sep 9, 5:15 AM EDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 515 AM EDT WED SEP 9 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 515 AM EDT WED SEP 9 2009 /415 AM CDT WED SEP 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW SYSTEM TO THE NORTH WILL DRIFT ACROSS THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...SOME OF WHICH WILL PRODUCE HEAVY RAIN AND CAUSE ISOLATED MINOR FLOODING. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE LEVELS WITH STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE UPPER LEVEL LOW WILL LINGER TO THE NORTH ON THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY...A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE WITH STRONG WINDS. SOME OF STORMS MAY PRODUCE HEAVY RAIN AGAIN AND CAUSE ISOLATED MINOR FLOODING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT.
In the hours before
Special weather statement, Sep 9, 2:31 PM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 231 PM EDT WED SEP 9 2009 TNZ099-091930- HAMILTON- 231 PM EDT WED SEP 9 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON COUNTY... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SODDY-DAISY...MOVING SOUTH AT 10 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
Special weather statement, Sep 9, 3:08 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 308 PM EDT WED SEP 9 2009 TNZ074-092000- SEVIER SMOKY MOUNTAINS- 308 PM EDT WED SEP 9 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING SEVIER COUNTY... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF SMOKEMONT...MOVING EAST AT 5 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN MJB
Local storm report, Sep 9, 4:08 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL COLLEGEDALE 35.04N 85.05W
09/09/2009 E0.88 INCH HAMILTON TN TRAINED SPOTTER
NICKEL SIZE HAIL AT HWY 153 LEE HIGHWAY NEAR COLLEGEDALE.
REPORTED BY SPOTTER.
&&
MEPSpecial weather statement, Sep 9, 4:30 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 430 PM EDT WED SEP 9 2009 NCZ061-092100- CLAY- 430 PM EDT WED SEP 9 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CLAY COUNTY... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF HAYESVILLE...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN LCM
Special weather statement, Sep 9, 5:11 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 511 PM EDT WED SEP 9 2009 TNZ098-092215- MARION- 411 PM CDT WED SEP 9 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING MARION COUNTY... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JASPER...MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN LCM
Special weather statement, Sep 9, 5:46 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 546 PM EDT WED SEP 9 2009 TNZ016-042-092230- HAWKINS-NORTHWEST GREENE- 546 PM EDT WED SEP 9 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING GREENE AND HAWKINS COUNTIES... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ROGERSVILLE...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN LCM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 9:11 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 23 min |
| Sep 10, 6:46 PM EDT | Areal Flood Advisory | MRX | Knox | 119 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.